Objective: To report on 2 patients with moderate to severe Graves ophthalmopathy (GO) who developed dysthyroid optic neuropathy following levothyroxine (LT4) withdrawal in preparation for 131I treatment for thyroid carcinoma. Methods: Two patients referred to a center for the treatment of thyroid diseases were evaluated. Results: Patient 1, a 55-year-old woman, had active (clinical activity score [CAS], 5 out of 7] moderate to severe GO. After LT4 withdrawal, her left eye visual acuity decreased from 10/10 to 1/10, and her omolateral visual field was impaired. Euthyroidism was rapidly restored and GO was treated with intravenous glucocorticoids. Nevertheless, as the patient’s visual acuity was still impaired, orbital decompression was performed. Patient 2, a 50-year-old man, had active (CAS, 3 out of 7) moderate to severe GO. After LT4 withdrawal, the patient developed a right dysthyroid optic neuropathy. His visual acuity decreased from 10/10 to 4/10, and his omolateral visual field was impaired. After prompt restoration of euthyroidism and treatment with intravenous glucocorticoids, normalization of his visual acuity was achieved.

Optic neuropathy in 2 thyroidectomized patients with moderate to severe Graves’ ophthalmopathy following L-thyroxine withdrawal prior to radioiodine treatment for thyroid carcinoma

Menconi, Francesca;PROFILO, MARIA ANTONIETTA;LEPRI, PAOLA;NARDI, MARCO;VITTI, PAOLO;MARCOCCI, CLAUDIO;LATROFA, FRANCESCO
2015-01-01

Abstract

Objective: To report on 2 patients with moderate to severe Graves ophthalmopathy (GO) who developed dysthyroid optic neuropathy following levothyroxine (LT4) withdrawal in preparation for 131I treatment for thyroid carcinoma. Methods: Two patients referred to a center for the treatment of thyroid diseases were evaluated. Results: Patient 1, a 55-year-old woman, had active (clinical activity score [CAS], 5 out of 7] moderate to severe GO. After LT4 withdrawal, her left eye visual acuity decreased from 10/10 to 1/10, and her omolateral visual field was impaired. Euthyroidism was rapidly restored and GO was treated with intravenous glucocorticoids. Nevertheless, as the patient’s visual acuity was still impaired, orbital decompression was performed. Patient 2, a 50-year-old man, had active (CAS, 3 out of 7) moderate to severe GO. After LT4 withdrawal, the patient developed a right dysthyroid optic neuropathy. His visual acuity decreased from 10/10 to 4/10, and his omolateral visual field was impaired. After prompt restoration of euthyroidism and treatment with intravenous glucocorticoids, normalization of his visual acuity was achieved.
Rocchi, Roberto; Altea, Maria Antonietta; Marino', Michele; Menconi, Francesca; Marenza, Leo; Sisti, Eleonora; Profilo, MARIA ANTONIETTA; Lepri, Paola; Nardi, Marco; Vitti, Paolo; Marcocci, Claudio; Latrofa, Francesco
File in questo prodotto:
File Dimensione Formato  
Rocchi et al.pdf

solo utenti autorizzati

Tipologia: Documento in Post-print
Licenza: NON PUBBLICO - Accesso privato/ristretto
Dimensione 345.48 kB
Formato Adobe PDF
345.48 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11568/785426
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact